Minnesota, 2002

Hail in Minnesota, June 7, 2002

June 7, 2002 · NWS FSD · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 7, 2:35 PM CST, 45 minutes earlier.

Area forecast discussion, Jun 7, 2:35 PM CST, 45 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
335 PM CDT FRI JUN 7 2002

THIS WILL A BIT QUICK TODAY...IN ANTICIPATION OF SEVERE WEATHER
DEVELOPMENT THIS EVENING...THE MAIN FOCUS IN THE SHORT TERM.

WK SFC LOW PRESSURE RIPPLING ALONG SLOWLY MOVING FRONTAL BOUNDARY
CLOSE TO KBKX-KMHE-KANW LN...DEFINED BY CONCENTRATED SFC BASED CU
ACRS NRN NEBRASKA.  LOTS OF MID LVL ACC STORMS ACRS ALL BUT SERN
CWA IS TESTAMENT TO VERY STEEP MID LVL LAPSE RATES OF 8-9.5C/KM.
SFC MSTR BELOW CAP HAS ALLOWED DEWPOINTS INTO LOWER 60S...AND TMPS
TO LOWER 90S S OF FNT IN CLR AIR NW IA.  INITIATION WILL LKLY BE
OVR CNTRL NEBRASKA WHERE APPARENT SFC BASED CU ON FRONTAL BNDRY...OR
OVER SW MN WHERE CAP IS WKST...LESS THAN 40 J/KG BASED ON PRE
CONVECTIVE MESOETA.

FRONT IS STRONGLY CONVERGENT...AND UPR PV IMPULSE JUST STARTING TO
INTERACT WHERE MID LVL ACTION FIRING IN SCNTRL. PREVIOUS ACTION
HELPED CONSIDERABLY IN WKNG CAP THROUGH EVAP COOLING. STLT DERIVED
IMAGERY SUPPORTIVE OF MDL INSTABILITY AND STLT SOUNDING AS WELL...
WITH CAPPED LI TO -6.  WITH 50+ KT MID LVL WNDS...SVR A GOOD
BET...WITH SHEAR TO 70KTS...LARGE AMT EARLY IS 3-6KM FOR DAMAGING
WIND WHEN COUPLED WITH HIGH BASE AND DRY AIR PRESENT.  LATER...AS
LLJ REALLY INCREASES..AND REFOCUSED BACK TOWARD SCNTRL SD...EXPECT
REGENERATIVE MCS.  CLASSIC SETUP IN LONG TERM RIGHT JET ENTRANCE.
ELEVATED LARGE HAIL PRODUCING SUPERCELLS FAVORED LATER TONIGHT...ON
FRINGE OF LARGE HEAVY RAIN PRODUCING MCS.  COORD WITH ADJOINING
OFFICES...AND WL ISSUE FLOOD WATCH FOR AREAS ROUGHLY N AND W OF KMWM
TO KYKN.  PWAT IS ONLY REAL NEGATIVE...AS IS LKLY OVERDONE BASED ON
STLT/MODEL COMARISON.

ACTIVITY WL LINGER INTO SAT MORNING AS BOUNDARY FORCED SWRD BY
CONVECTION. HOWEVER...ONLY THREAT OF CONVECTION BY LT SAT AFTN AND
EVNG SHUD BE FAR NRN CWA WHERE CAP IS WKST...WITH TMPS WARMING
CONSIDERABLY OVER THE TOP THRU DAY.  WARM AND HUMID OTHERWISE INTO
MONDAY.  BY EARLY MON...COOLING DOES ADVECT IN FM S AND SE FM LOWER
MISS VLY...AND WL HAVE TO WATCH FOR CHC TO GO PREFRONTAL WITH COOLER
TMPS INTO ERN CWA...BUT FOR NOW...KEEP WARM AND DRY GOING E.

FAIRLY STG DRY PUNCH WITH UPR LOW MOVING NW OF SD FOR MONDAY...
DRIVING DRY LINE THRU CWA AFTN/EVNG. WL HAVE TO WATCH FOR PSBL SVR
THREAT IF MSTR CAN RETAIN DEEPEST EXTENT AHEAD OF SIG DYNAMICS OF
JET/FRONT INTERACTION

FOR THE EXTENDED RANGE...MRF HAS GONE FROM MOST PROGRESSIVE TO LEAST
PROGRESSIVE IN ENSEMBLES...BUT MORE OR LESS IN LINE WITH VARIETY OF
LONGER RANGE GUIDANCE...AND SLOWED A BIT APPEARS REASONABLE GUIDANCE.
EFFECTS OF DRY SLOT SLIDING ACRS BY TUESDAY MORNING WITH NOT A GREAT
DEAL OF MSTR ARND. HOWEVER...LOW LVL FRONT SHUD HANG UP A BIT ACRS
IA WITH ADDITIONAL JET IMPULSE SLIDING UNDER UPR LVL LOW. FAIRLY
GOOD MID LVL BNDRY...BUT DISPLACED TO DRY SIDE OF SFC BNDRY ACRS NW
IA...BUT STILL WARRANTS CHC SHRA/TSRA.  SECONDARY TROUGH PASSAGE NOW
COMMON FEATURE OF MOST MDLS ON WED...VARYING TIMES.  IF SLOW UP A
BIT...GIVES WED A CHANCE TO WARM A BIT...ESPLY SERN CWA AHEAD OF
FNT. WL MOVE CHC SHRA INTO WED...LIKELY AFTN/ERLY EVNG...NICELY
FRONTOGENETIC LOW TO MID LVL BNDRY W/JET SUPPORT.  COOLEST DAY ON
THU...WITH SC INFERRED MUCH OF  CWA...ESPLY ALG/E I29. BUILDING SFC
RIDGE AND NIGHTLY DECOUPLING TO ALLOW LOWS A BIT BLO GUIDANCE TOWARD
END OF PD...BUT WL TAKE MIXING HIGHS WELL ABV 850 HPA INDICATION...
BY 4F MOST DAYS... EXCEPT SC DOMINATED THU ACRS SW MN.

.FSD...FLOOD WATCH NW OF LINE FROM WINDOM TO YANKTON
CHAPMAN

In the hours before

Special weather statement, Jun 7, 10:00 AM CST, 5 hours 20 minutes before
SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1100 AM CDT FRI JUN 7 2002

*** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE
PERTAINS ONLY TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. ***

.SYNOPSIS...
A FRONTAL BOUNDARY WILL REMAIN LOCATED FROM FAR WESTERN MINNESOTA...
ACROSS SOUTHEAST SOUTH DAKOTA THROUGH THE AFTERNOON AND EVENING.  THE
ATMOSPHERE WILL BECOME MOST UNSTABLE THIS AFTERNOON AND EVENING...AS
TEMPERATURES WARM AND A WEAK UPPER WAVE MOVES INTO THE AREA FROM THE
WEST...PROVIDING SLIGHT COOLING IN THE UPPER ATMOSPHERE.  STRONG
CONVERGENCE ALONG THE FRONTAL BOUNDARY...WILL AID THE DEVELOPMENT OF
THUNDERSTORMS THROUGH THE AFTERNOON AND EVENING...ESPECIALLY ACROSS
SOUTHEAST SOUTH DAKOTA AND SOUTHWEST MINNESOTA.  SEVERE HAIL AND
BRIEF WIND GUSTS WILL BE POSSIBLE IN THE LATE AFTERNOON AND EVENING
HOURS...WITH HEAVY RAINFALL ALSO BECOMING LIKELY DURING THE
OVERNIGHT...MAINLY ALONG AND NORTH OF THE FRONT.

SDZ038>040-052>054-057>059-080500-
BEADLE-KINGSBURY-BROOKINGS-JERAULD-SANBORN-MINER-BRULE-AURORA-DAVISON-
INCLUDING THE CITIES OF...HURON...BROOKINGS...CHAMBERLAIN...MITCHELL...
1100 AM CDT FRI JUN 7 2002

* FORECAST THROUGH MIDNIGHT:
  SCATTERED HIGH BASED THUNDERSTORMS ARE POSSIBLE DURING THE EARLY
  AFTERNOON. MORE SIGNIFICANT THUNDERSTORMS DURING THE LATE AFTERNOON
  AND EVENING.  LARGE HAIL WILL BE THE PRIMARY THREAT DURING THIS TIME.
   BRIEF SEVERE WIND GUSTS AND ISOLATED TORNADOES ARE POSSIBLE EARLY IN
  THE EVENT.  OVERNIGHT WILL BRING A GREATER THREAT OF HEAVY RAIN.

* SIGNIFICANT WEATHER:
  BRIEF SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH.
  LARGE HAIL...DIME SIZE OR LARGER.
  ISOLATED TORNADOES POSSIBLE.
  HEAVY RAIN.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS POSSIBLE AFTER 5 PM.

SDZ050-055-056-060>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-
012-013-NEZ013-080500-
LINCOLN-LYON-LAKE-MOODY-PIPESTONE-MURRAY-COTTONWOOD-HANSON-MCCOOK-
MINNEHAHA-ROCK-NOBLES-JACKSON-GREGORY-CHARLES MIX-DOUGLAS-HUTCHINSON-
TURNER-LINCOLN-LYON-OSCEOLA-DICKINSON-BON HOMME-YANKTON-CLAY-UNION-
SIOUX-OBRIEN-DIXON-
INCLUDING THE CITIES OF...PIPESTONE...SLAYTON...SIOUX FALLS...LUVERNE...
WORTHINGTON...ROCK RAPIDS...SPIRIT LAKE...YANKTON...VERMILLION...
ELK POINT...SIOUX CENTER...
1100 AM CDT FRI JUN 7 2002

* FORECAST THROUGH MIDNIGHT:
  SCATTERED HIGH BASED THUNDERSTORMS ARE POSSIBLE BY MID AFTERNOON.
  MORE SIGNIFICANT THUNDERSTORM ACTIVITY IS EXPECTED BY LATE AFTERNOON
  AND THROUGH THE OVERNIGHT.  BRIEF SEVERE WIND GUSTS WILL BE POSSIBLE
  EARLY IN THE EVENT.  HOWEVER THE PRIMARY THREAT WILL BE LARGE HAIL
  DURING THE LATE AFTERNOON AND EARLY EVENING...WITH WIDESPREAD HEAVY
  RAIN ALSO BECOMING LIKELY OVERNIGHT.

* SIGNIFICANT WEATHER:
  SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH.
  LARGE HAIL...DIME SIZE OR LARGER.
  HEAVY RAIN WITH FLOODING POSSIBLE.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS LIKELY AFTER 5 PM.

IAZ014-020>022-031-032-NEZ014-080500-
CLAY-PLYMOUTH-CHEROKEE-BUENA VISTA-DAKOTA-WOODBURY-IDA-
INCLUDING THE CITIES OF...SPENCER...LE MARS...STORM LAKE...SIOUX CITY...
1100 AM CDT FRI JUN 7 2002

* FORECAST THROUGH MIDNIGHT:
  ISOLATED THUNDERSTORMS MAY DEVELOP DURING THE EVENING HOURS.  ANY
  THUNDERSTORMS THAT DO DEVELOP COULD PRODUCE LARGE HAIL.

* SIGNIFICANT WEATHER:
  LARGE HAIL...DIME SIZE OR LARGER.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Sioux Falls radar (KFSD), 120 km away, was scanning. The volume nearest the first event began at 21:19 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cottonwood

When
June 7, 3:20 PM CST
Where
Cottonwood County, 8 mi S of Storden
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.933, -95.317

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2002Every state in 2002This day in weather historyWarnings in Minnesota, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5305639.